Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Memphis, TN

May 3, 2020Craighead County, Mississippi County, Poinsett County, Arkansas; Dyer County, Lauderdale County, Tipton County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2020, 2:15 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas; Dyer County, Lauderdale County, Tipton County, Tennessee; Pemiscot County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 2:15 PM CDT (19:15 UTC)
Expired
May 3, 2020, 3:00 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR, Pemiscot County, MO, Dyer County, TN, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:44 PM CDTTSTM WND DMGOsceola, ARTREES DAMAGED AND POWERLINES DOWN NEAR MOCKINGBIRD LANE
May 3, 2:49 PM CDTTSTM WND DMGDell, ARPOWERLINES DOWN AT THE INTERSECTION OF HWY 18 AND HWY 312 BETWEEN DELL AND GOSNELL
May 3, 2:50 PM CDTTSTM WND DMGRipley, TNTREE ACROSS THE ROAD IN RIPLEY NEAR HWY 51

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS54 KMEG 031915
SVRMEG
ARC031-093-111-MOC155-TNC045-097-167-032000-
/O.NEW.KMEG.SV.W.0147.200503T1915Z-200503T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
215 PM CDT Sun May 3 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...
  Mississippi County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...
  Central Tipton County in western Tennessee...
  Southern Dyer County in western Tennessee...
  Lauderdale County in western Tennessee...

* Until 300 PM CDT.

* At 215 PM CDT, severe thunderstorms were located along a line
  extending from near Gosnell to near Trumann, moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Dyersburg, Blytheville, Covington, Ripley, Osceola, Trumann,
  Gosnell, Manila, Lepanto, Caraway, Luxora, Wilson, Keiser, Fort
  Pillow State Park, Munford, Brighton, Halls, Joiner, Cooter and
  Dyess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3559 9062 3600 9006 3600 8996 3606 8996
      3602 8919 3588 8931 3588 8934 3582 8936
      3582 8940 3575 8944 3575 8943 3543 8972
TIME...MOT...LOC 1915Z 277DEG 46KT 3600 8996 3566 9045 

HAIL...1.00IN
WIND...70MPH
 
$$

WOODALL
1 follow-up statement
131 
WWUS54 KMEG 031940
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
240 PM CDT Sun May 3 2020

ARC031-111-031949-
/O.CAN.KMEG.SV.W.0147.000000T0000Z-200503T2000Z/
Craighead AR-Poinsett AR-
240 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
NORTHEASTERN POINSETT COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
eastern Arkansas...southeastern Missouri...and western Tennessee.

LAT...LON 3602 8919 3588 8931 3588 8934 3582 8936
      3582 8940 3575 8944 3575 8943 3543 8972
      3553 9029 3563 9029 3580 9016 3600 8996
      3606 8996
TIME...MOT...LOC 1939Z 287DEG 44KT 3592 8955 3570 8980 3554 9012 

$$

ARC093-MOC155-TNC045-097-167-032000-
/O.CON.KMEG.SV.W.0147.000000T0000Z-200503T2000Z/
Mississippi AR-Pemiscot MO-Tipton TN-Dyer TN-Lauderdale TN-
240 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MISSISSIPPI...SOUTHWESTERN PEMISCOT...CENTRAL TIPTON...SOUTHERN
DYER AND LAUDERDALE COUNTIES...

At 239 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Unionville to near Ft Pillow to
Bassett, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Dyersburg, Blytheville, Covington, Ripley, Osceola, Gosnell, Luxora,
Wilson, Keiser, Fort Pillow State Park, Munford, Brighton, Halls,
Joiner, Cooter, Dyess, Dell, Burdette, Bassett and Marie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3602 8919 3588 8931 3588 8934 3582 8936
      3582 8940 3575 8944 3575 8943 3543 8972
      3553 9029 3563 9029 3580 9016 3600 8996
      3606 8996
TIME...MOT...LOC 1939Z 287DEG 44KT 3592 8955 3570 8980 3554 9012 

HAIL...1.00IN
WIND...70MPH
 
$$

WOODALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:34 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 3, 12:34 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1234 PM CDT Sun May 3 2020

.UPDATE...

Update for 18Z TAF issuance.

&&

.PREV DISCUSSION... /issued 1028 AM CDT Sun May 3 2020/

It's generally quiet across the Mid-South at this time, but we're
continuing to monitor a cluster of strong to severe thunderstorms
moving across southwest MO. These storms are expected to continue a
rapid eastward progression throughout the day ahead of a shortwave
trough over the Central Plains. A stratocumulus deck is filling in
across the region this morning, but the latest guidance continues to
indicate destabilization this afternoon with temperatures warming
into to 80F+ in most areas. MLCAPE near 2000 J/kg is anticipated
this afternoon, mainly along north of I-40 as moisture pools ahead
of the approaching cold front. Deep-layer shear will be strong with
0-6km BWD of 35-45 kts. This should help maintain the MCS despite it
running into a bit of a capping inversion. Downshear Corfidi vectors
indicate a propagation speed exceeding 50 mph so this system won't
take long to move through the CWA. Damaging winds will be the
primary concern, especially across the Bootheel and portions of west
TN.

PoPs were increased for this afternoon to account for the more
recent model trends and anticipated MCS. Temperatures were also
increased a few degrees in the northern portion of the CWA where
surface obs are already in the mid 70s.

MJ

PREV DISCUSSION... /issued 353 AM CDT Sun May 3 2020/

DISCUSSION...
Currently...Mild across the Mid-South early this morning with
light south winds and temps ranging from the upper 50s along the
TN River to the upper 60s across the Delta. Humidity levels have
climbed over the past day or two with dewpoints in the upper 50s
to lower 60s. Skies are mostly clear and a cold front is situated
from KIND-KSTL-KOKC.

Today and tonight...Cold front will sag south during the day
while a fast moving shortwave moves across the Middle MS Valley by
noon and into the Ohio Valley by this evening. Expect interaction
between these features to result in convective development early
this morning across SE KS/SW MO spreading east/southeast during
the day. A marginally unstable airmass with SBCAPES between
1000-2000 j/kg will develop today across northern sections of the
Mid-South. Steep mid level lapse rates are in place as evidenced
not only by sounding data but also periods of ACCAS clouds over
the last 24 hours. 0-6km shear of 40-50 kts will overspread
northern parts of the Mid-South as the shortwave passes by to the
north. The cap around 700 mb is pretty substantial early on
though model soundings indicate some weakening by this afternoon.
Latest CAMs indicate multi cell clusters working into northern
parts of the Mid-South starting as early as 11 am pushing
east/southeast during the afternoon. Given that some ingredients
are in place some strong to perhaps severe storms are possible.
Large hail and damaging wind would be the threat with any severe
storms. As the upper support races east expect convection
associated with the front drifting south across the Mid-South to
weaken tonight. By Monday morning the front will be located across
North MS.

Monday and Monday night...The front will remain stalled for a
while Monday with a few showers around in the morning. Monday
afternoon the next shortwave will start racing across the plains
and into the Middle MS Valley with surface low pressure tracking
from the Red River Valley ENE toward North AR/SW MO and the
stalled front across the Mid-South will start to lift NE. Expect
convection to develop across MO during the day and eventually
slide east-southeast along the boundary across the Mid-South.
Steep mid-level lapse rates, adequate surface based instability
south of the boundary and 0-6 km shear values increasing to over
50kts could lead to a few severe storms mainly over NE AR, the MO
Bootheel and NW TN. Damaging winds and hail would be the main
threats. The severe weather threat looks like later in the
afternoon into the evening hours before the shortwave tracks east
and the upper support wanes.

Tuesday...The trailing cold front drifts southeast during the day.
There will be a few showers and perhaps a thunderstorm as the
front tracks through but the forcing is weak and a cap will be in
place. Have decided to pull the mention of strong storms from the
HWO for Tuesday afternoon.

Wednesday and Thursday...This beautiful spring still has legs. Cool
high pressure with deep NW flow builds in with well below normal
temperatures. Some location will see some lows in the 40s
especially Thursday morning.

Friday and Saturday...This pattern is looking like fall with a
large upper low dropping into the Great Lakes by the end of the
week. A cold front front will bring rain chances to the Mid-South
Friday followed by an unseasonable, almost chilly. airmass for
the weekend. Expect highs in the 60s with widespread lows in the
40s. Would not be surprised if one of our cooler locations dips to
39F. FYI...average highs for next weekend for Memphis are
approaching 80F with average lows around 60F.

SJM

&&

.AVIATION...
/18Z TAFs/

Active weather period for most of our TAF sites this forecast cycle.
Line of TSRA will move rapidly east near the AR/MO and TN/KY
borders, and may affect northern TAF sites with TSRA and gusty
OUTFLOW winds. Surface cold front will move through overnight,
continuing the threat for at least SHRA at all except KTUP. Lower
cigs also expected with frontal boundary, will take to lower bound
of MVFR for now. SSW surface winds, some gusty, will swing to N/NE
following front passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 3, 11:44 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1144 AM CDT Sun May 3 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1144 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Confidence is increasing that a cluster of strong to severe
storms will affect northeast Arkansas, the Missouri Bootheel, and
northwest Tennessee this afternoon. Damaging winds are the
primary hazard with large hail being a secondary concern. A Severe
Thunderstorm Watch is in effect from Harrisburg, to Brownsville,
to Decaturville through 6 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible along and north of the
Tennessee and Mississippi state line late Monday afternoon into
Monday evening. Best chances for severe storms will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

MJ

In the hours before

Local storm report, May 3, 1:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     RECTOR                  36.26N  90.29W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            A FEW TREES DOWN IN RECTOR, CLAY CO.

&&

SMW
Local storm report, May 3, 2:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
05/03/2020                   CRAIGHEAD          AR   PUBLIC

            4 MILES NORTHEST OF JONESBORO CARPORT DAMAGED.

&&

SMW
Local storm report, May 3, 2:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 NW CORNING            36.43N  90.61W
05/03/2020                   CLAY               AR   SOCIAL MEDIA

            UTILITY POLE SNAPPED ALONG COUNTY ROAD 140.

&&

MJ
Local storm report, May 3, 2:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     BONO                    35.91N  90.80W
05/03/2020  E60 MPH          CRAIGHEAD          AR   LAW ENFORCEMENT

            WIND GUST OF 60MPH REPORTED BY LAW ENFORCEMENT.

&&

SMW
Local storm report, May 3, 2:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     BROOKLAND               35.90N  90.58W
05/03/2020                   CRAIGHEAD          AR   SOCIAL MEDIA

            TREE DOWN ON SAGE MEADOWS GOLF COURSE.

&&

SMW
Local storm report, May 3, 2:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             LAKE CITY               35.82N  90.45W
05/03/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL TO 1 INCH REPORTED BY TRAINED SPOTTER.

&&

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:59 PM CDTSevere Thunderstorm WarningMEGClay, Greene46 min
May 3, 1:23 PM CDTSevere Thunderstorm WarningMEGGreene37 min
May 3, 1:30 PM CDTSevere Thunderstorm WarningMEGClay, Greene45 min
May 3, 1:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi, Poinsett47 min
May 3, 2:09 PM CDTSevere Thunderstorm WarningMEGMississippi51 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMEGMississippi41 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley52 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more42 min
May 3, 3:10 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more50 min
May 3, 3:27 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry18 min
May 3, 3:31 PM CDTTornado WarningMEGDecatur, Henderson26 min
May 3, 3:35 PM CDTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more40 min
May 3, 4:02 PM CDTSpecial Weather StatementMEGHaywood28 min
May 3, 4:10 PM CDTSpecial Weather StatementMEGLauderdale35 min
May 3, 4:10 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby35 min
May 3, 4:15 PM CDTSevere Thunderstorm WarningMEGHardin30 min
May 3, 4:31 PM CDTSpecial Weather StatementMEGMcNairy29 min
May 3, 4:50 PM CDTSpecial Weather StatementMEGMadison25 min
May 3, 5:11 PM CDTSpecial Weather StatementMEGDyer19 min
May 3, 5:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Madison50 min
May 3, 5:40 PM CDTSpecial Weather StatementMEGDyer20 min
May 3, 5:51 PM CDTSpecial Weather StatementMEGChester24 min
May 3, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison20 min
May 3, 6:06 PM CDTSpecial Weather StatementMEGCrockett9 min
May 3, 6:12 PM CDTSpecial Weather StatementMEGHenderson48 min
May 3, 6:25 PM CDTSpecial Weather StatementMEGDecatur50 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson, Madison41 min
May 3, 6:43 PM CDTAreal Flood AdvisoryMEGCarroll, Crockett, Dyer, Gibson, Henderson, Madison2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.